Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Postpartum Posteriorreversible encephalopathy syndrome(PRES)
Abstract Number: 90
Abstract Type: Case Report/Case Series
Introduction: Posterior reversible encephalopathy syndrome (PRES) is a transient clinical and neuroradiologic syndrome characterized by hypertension, seizures, altered mental status, headache along with typical brain CT and MRI findings. We report a case of PRES in a postpartum patient without proteinuria and hypertension.
Case:A 36yr old, G5P5 presented for a postpartum tubal ligation and umbilical hernia repair, 1 day after a vaginal delivery. Patient was consented for spinal anesthesia. GI prophylaxis was administered with famotidine and bicitra. Blood pressure and heart rates ranged around 120/50 and 60. Spinal anesthesia was done by single attempt and hyperbaric bupivacaine 9mg along with 15 mcg of fentanyl was injected intrathecally. T4 level was noted bilaterally and incision was made. Patient complained of nausea for which 4mg ondansetron was given intravenously. One minute later, patient complained of severe headache and was crying. At this time the blood pressure was noted to be 188/114 and heart rate 115 and so 10 mg of esmolol was given along with some fentanyl. The blood pressure normalized but mild headache still persisted. Surgery was completed without any problems. Ibuprofen was given orally for the headache and on further questioning; patient had a history of severe headaches at least once a week for a few years.
Three hours later, the patient was being discharged to the floor, but suddenly she had some jerky movements of both lower extremities and right arm and she was found to be very confused. The movements then stopped. Neurology was consulted immediately and CT head was ordered. Hypodense lesions were noted in the parietal lobes consistent with PRES. CT angiogram was also ordered and while in the radiology suite, patient experienced generalized tonic clonic seizures. Lorazepam was given and patient was loaded with phenytoin. Magnesium sulfate was also started to rule out eclampsia. Urine protein was negative. Patient appeared confused at times but maintained her airway and so we elected not to intubate her at that time. She was then transferred to MICU for close neurologic and hemodynamic monitoring. Blood pressures were elevated in the MICU and she required antihypertensives. She recovered fully over 2 months and is followed up in medicine and seizure clinic and is on nisoldipine for blood pressure control.
Discussion: Some clinicians suggest that PRES is an indicator of eclampsia even when proteinuria and hypertension are absent. It is not very clear whether our patient had eclampsia or that ondansetron caused severe headache as she had a history of severe headaches in the past.
References: 1) AJNR, 2008, 1036-42. 2) J of Emergency Medicine 2007, 377-9
3) Annals of neurology, 1993, 222-5